Learning new skills to support our community work is something we like to do throughout the year. Recently, Long Beach Forward staff were educated and trained on Narcan. Narcan, also known as Naloxone, is an over-the-counter lifesaving nasal spray that is used to reverse an overdose from opioids such as fentanyl, heroin, and other prescribed opioids.
With the help from Pam Chotiswatdi founder of PEEC- Peer Education Community Center, our whole staff was certified. During this training we learned how an overdose could happen to anyone and knowing how to recognize and respond is what could make a difference in their life or death.
This training inspired me to take this new life-saving skill I learned out into my community. I had the opportunity to train volunteers for Hungry to Help, a South Bay based organization that does monthly community drives for unhoused community members. As a volunteer, I knew this was really important to teach this community how to recognize & respond because reversing an overdose is all about timing and access to medical help.
Regardless of how many training sessions I had given, I never expected to actually have to put what I had been teaching into real practice. Thinking it was a normal Friday morning, I drove to work. As I pulled in, I immediately saw my co-worker flagging me for help while a neighbor administered Narcan to an unconscious community member on the floor. After recognizing the symptoms of an overdose, I knew that I had to put the skills I learned in theory into real practice. With shaky hands I administered the 3rd dose of Narcan. All the previous trainings I had given were running through my head as I waited the 90 seconds to see if I had to administer another dose. Exactly as described in the training manual, within minutes that felt like hours, this community member gained consciousness and woke up disoriented, confused and with symptoms of withdrawal. With the help of my coworkers we were able to ground him and keep him safe until medical help arrived. Even though I was terrified to administer Narcan, as a certified trainer I knew that timing was everything when it came to responding to an overdose. It’s important to note that Narcan does not cause any harm if you give it to them and they are not overdosing. With the efficacy of reversing an overdose being 75 -100%, administering Narcan to someone you might think is overdosing can lead to more lives being saved.
Being trained to administer is really important because you truly never know when you will be in a situation where you will have to reverse an overdose. Again, this could happen to anyone, anywhere. Even if you think you are not around a lot of drug usage or active addictions, being able to recognize and respond to a drug overdose is essential in order to keep our community safe and healthy. If possible, it is recommended to always keep Narcan in your bag, especially when going out to a social event like a concert, sport event, party, bar, etc.
Just like many who have had to administer Narcan, this situation caught me by surprise. I am very grateful to our neighbor and co-workers who were prepared to respond to the unfortunate situation.
If you’re interested in carrying Narcan send an email to firstname.lastname@example.org for a short training.
For now, I’ll leave you with 3 important things to know about Narcan:
- Narcan is safe. You can not cause any harm to the person that has overdosed with it. It will also not harm anyone if you give it to them and they are not overdosing.
- Anyone in all 50 states is allowed to use or carry Narcan.
- Immediately call 911 and ask for an ambulance. Narcan is a temporary solution.
Written by Carla Alvarado, Community Organizer with Long Beach Forward and a certified Narcan trainer.